Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 261, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 27, 2001, 6:39 PM CDT for Alfalfa County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 27, 2001, 6:39 PM CDT (23:39 UTC)
- Expired
- May 27, 2001, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Alfalfa County, OK
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 27, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 272340 SVROKC OKC003-280030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 639 PM CDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALFALFA COUNTY IN NORTHWEST OKLAHOMA * UNTIL 730 PM CDT * AT 639 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CHEROKEE...MOVING EAST-SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE AMORITA...BURLINGTON...BYRON... CHEROKEE...DRIFTWOOD AND INGERSOLL HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM. HAIL TO THE SIZE OF QUARTERS FELL FROM THIS STORM AS IT PASOSED THROUGH CAPRON. LAT...LON 3699 9853 3678 9853 3665 9814 3689 9809 ANDRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:55 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 27, 3:55 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 355 PM CDT SUN MAY 27 2001 WILL NOT GET TOO INVOLVED IN DETAILS - MAINLY BECAUSE ITS HARD TO KNOW WHAT THE DETAILS ARE GOING TO BE. STRONGER CAP IN SW PARTS OF AREA LEADS TO LESS CERTAINTY THAT STORMS WILL GO IN THAT AREA, SO POPS WILL INCREASE TONIGHT FROM SW TO NE ACROSS AREA. SHEAR AND INSTABILITY MORE THAN ADEQUATE FOR SEVERE, WITH SUPERCELL/TORNADO POTENTIAL THIS EVENING GRADUALLY EVOLVING MORE INTO A HIGH WIND/ HEAVY RAIN THREAT LATER TONIGHT AS STORMS ORGANIZE INTO 1 OR MORE MCSS. BOUNDARIES WILL PLAY A KEY ROLE IN DETERMINING WHEN/WHERE THE MAXIMUM RISKS WILL BE. SURFACE PATTERN HAS BEEN A MESS TODAY, BUT SHOULD TAKE SHAPE AS SURFACE LOW DEVELOPS OVER SE CO AND DROPS INTO NW TX. CURRENT ANALYSES AND ALL MODEL PROGS INDICATE 2 E-W TROFS/ BOUNDARIES, ONE ACROSS KS AND ONE ACROSS N TX. CONVECTION/OUTFLOW SHOULD NUDGE THE KS BOUNDARY S THIS EVENING, WITH THE TWO FEATURES EVENTUALLY CONSOLIDATING SOMEWHERE NEAR THE RED RIVER TONIGHT. WIDESPREAD CONVECTION EXPECTED N OF WHERE THE BOUNDARY/IES END UP, ESPECIALLY THIS EVENING AS LLJ INCREASES CONVERGENCE/LIFT. EVOLVING SCENARIO BEARS STRONG RESEMBLANCE TO MADDOX FRONTAL-TYPE FLASH FLOOD PATTERN. HOWEVER, MID/UPPER FLOW WILL REMAIN STRONG, WHICH SHOULD KEEP ANY DEVELOPING COMPLEXES MOVING FAST. LLJ ALSO IS PROGGED TO VEER TO MORE WESTERLY LATE TONIGHT ACROSS TX AND SE OK, AT LEAST BY NGM/AVN, WHICH WOULD REDUCE LOW-LEVEL CONVERGENCE AND WARM ADVECTION N OF THE FRONTAL ZONE. DUE TO THESE FACTORS, AND CONTINUED UNCERTAINTY REGARDING THE FRONTAL POSITION/S, WE WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. WE WILL INCLUDE MENTION OF HEAVY RAIN POTENTIAL, THO, AND IF MESOSCALE FEATURES BECOME BETTER DEFINED THIS EVENING, A WATCH MAY BE NEEDED FOR PARTS OF THE CWA IF THE RISK OF TRAINING MATERIALIZES. CONVECTION EXPECTED TO ROLL SE OF THE AREA EARLY MON, ALLOWING AIRMASS TO RECOVER SO WE CAN DO THE WHOLE THING AGAIN LATE MON AND MON NIGHT. THUS LOWER POPS MON, THEN HIGH POPS AGAIN MOST AREAS MON NIGHT. MAIN BOUNDARY EXPECTED TO LIE ACROSS N TX BY THEN, BUT WITH UPPER RIDGE OVERHEAD, PRECIP MAY NOT BE AS WIDESPREAD. TUE INTO WED LOOKING MORE TROUBLESOME AS WELL, WITH SW US TROF APPROACHING AND SURFACE BOUNDARY STILL IN THE AREA. GOOD CHANCE TO LIKELY POPS IN THESE PERIODS. COLD FRONT WED AND WED NIGHT LEADS TO CONTINUED CHANCE INTO EARLY THU PER LATEST MRF MOS POPS. THEN DRY AND SEASONABLY COOL FRI/SAT AS ANOTHER TROF DEVELOPS IN THE E AND COOLER AIRMASS DROPS INTO AREA. DRY/WARMER SUN WITH INCREASING S WINDS AS WESTERN RIDGE PROGRESSES INTO CENTRAL US. FCSTID = 24 OKC 64 80 65 80 / 70 20 40 60 HBR 64 82 65 83 / 60 20 50 60 SPS 65 84 66 85 / 40 20 40 50 GAG 59 78 60 80 / 70 20 40 60 PNC 63 80 63 78 / 80 20 30 60 DUA 65 84 67 84 / 60 40 50 60 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 27, 1:00 PM CDT, 5 hours 39 minutes before
OKZ004>048-050>052-TXZ083>090-272000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT SUN MAY 27 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS WESTERN NORTH TEXAS. DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS...WITH ISOLATED TORNADOES POSSIBLE IN THE MODERATE RISK AREA LATE THIS AFTERNOON AND EVENING. IN ADDITION...HEAVY RAINFALL MAY CAUSE FLOODING OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON ACROSS THE EASTERN OKLAHOMA AND TEXAS PANHANDLES...KANSAS ...AND WESTERN OKLAHOMA. RELATIVELY STRONG NORTHWEST WINDS ALOFT WILL RESULT IN STRONG WIND SHEAR AND CARRY THE STORMS SOUTHEAST ACROSS OKLAHOMA AND EVENTUALLY PORTIONS OF NORTH TEXAS. AS THE STORMS MOVE INTO INCREASINGLY UNSTABLE AIR THEY WILL BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING ISOLATED TORNADOES...WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EVENING ACROSS NORTHWEST OKLAHOMA. AS THE STORMS MOVE SOUTHEAST OVERNIGHT THE RISK FOR TORNADOES WILL TEND TO DECREASE...WHILE THE THREAT OF DAMAGING WINDS AND FLOODING RAINFALL WILL INCREASE. EMERGENCY MANAGER GROUPS ACROSS OKLAHOMA AND NORTH TEXAS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND EVENING. ..16..
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:35 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 40 min |
| May 27, 3:20 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Stephens | 40 min |
| May 27, 2:36 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 54 min |
| May 27, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 46 min |
| May 27, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 47 min |
| May 27, 6:55 PM CDT | Tornado Warning | OUN | Alfalfa | 35 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.